Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 16, NWS JSJ

September 18, 2011

NWS JSJ issued this severe thunderstorm warning at Sep 18, 2011, 12:43 PM CDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2011, 12:43 PM CDT (17:43 UTC)
Expired
Sep 18, 2011, 1:15 PM CDT
In force
32 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 107 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WUCA52 TJSJ 181743
SVRSJU
PRC011-083-097-099-131-181815-
/O.NEW.TJSJ.SV.W.0016.110918T1743Z-110918T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
143 PM AST SUN SEP 18 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANASCO MUNICIPALITY IN PUERTO RICO...
  LAS MARIAS MUNICIPALITY IN PUERTO RICO...
  MAYAGUEZ MUNICIPALITY IN PUERTO RICO...
  MOCA MUNICIPALITY IN PUERTO RICO...
  SAN SEBASTIAN MUNICIPALITY IN PUERTO RICO...

* UNTIL 215 PM AST

* AT 134 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
 A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
 STORM WAS LOCATED OVER LAS MARIAS   MUNICIPALITY...OR 6 MILES      
SOUTHEAST OF ANASCO...AND MOVING   NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL ANASCO MUNICIPALITY AT 200 PM AST
  RURAL MAYAGUEZ MUNICIPALITY AT 200 PM AST

LAT...LON 1825 6714 1833 6709 1830 6700 1821 6704
TIME...MOT...LOC 1742Z 124DEG 5KT 1826 6706

$$

ROSA
1 follow-up statement
795 
WWCA52 TJSJ 181806
SVSSJU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
206 PM AST SUN SEP 18 2011

PRC011-083-097-099-131-181816-
/O.EXP.TJSJ.SV.W.0016.000000T0000Z-110918T1815Z/
ANASCO PR-MOCA PR-SAN SEBASTIAN PR-LAS MARIAS PR-MAYAGUEZ PR-
206 PM AST SUN SEP 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR MAYAGUEZ...LAS MARIAS...SAN
SEBASTIAN...MOCA AND ANASCO MUNICIPALITIES WILL EXPIRE AT 215 PM
AST...


LAT...LON 1825 6714 1833 6709 1830 6700 1821 6704
TIME...MOT...LOC 1806Z 124DEG 5KT 1828 6709

$$

ROSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:19 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 18, 9:19 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1019 AM AST SUN SEP 18 2011

.UPDATE...THINGS PRETTY MOIST AND UNSTABLE THIS MORNING AS SEEN ON
12Z RAOB AND RECENT RADAR ANIMATION WITH TSTMS ALREADY OVR
NORTHEASTERN PR AND THE ADJACENT ATLC AND CARIB WATERS. POTENTIAL
FOR BOTH FLASH FLOODING AND SEVERE WEATHER IS HIGH TODAY DUE TO
HIGH MOISTURE CONTENT AND COOL MID LEVEL TEMPS/LOW WBZ HEIGHTS.
ACTIVITY SHOULD PROPAGATE TOWARD THE WEST NORTHWEST AROUND 12
KNOTS WITH THE ENTIRE NCOAST AND ST.THOMAS/ST. JOHN THE MOST
FAVORED AREAS FOR SEEING CONVECTION.

&&

.AVIATION...TSRA LIKELY AT NORTH COAST PR...NRN USVI AND LEEWARD
ISLANDS TERMINALS THIS AFTERNOON. UNSETTLED WX CONDITIONS WILL
PERSIST OVR THE NEXT FIVE DAYS WITH RISK OF DAILY CONVECTION WITH
WRN AND NW PR THE MOST FAVORED AREAS.

&&

.PREV DISCUSSION... /ISSUED 435 AM AST SUN SEP 18 2011/

.SYNOPSIS...UNSETTLED WEATHER CONDITIONS ARE EXPECTED TO PREVAIL
AS A TUTT LOW DOMINATES THE LOCAL WEATHER REGIME. THIS FEATURE
IS EXPECTED TO SLOWLY LIFT NORTH WHILE GRADUALLY WEAKENING TODAY
THROUGH MONDAY.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A TUTT LOW SPINNING OVER THE
FORECAST AREA. THIS FEATURE IS EXPECTED TO SLOWLY LIFT NORTH WHILE
GRADUALLY WEAKENING TODAY THROUGH MONDAY. AS A RESULT...UNSETTLED
WEATHER CONDITIONS WILL PREVAIL ACROSS THE LOCAL ISLANDS TODAY AND
MONDAY. FOR TODAY...EXPECT FAST MOVING SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE SOUTHEASTERN QUADRANT OF PUERTO RICO AS
WELL AS THE U.S. VIRGIN ISLANDS FROM TIME TO TIME THROUGH THE
EARLY MORNING HOURS. THEN...SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED TO SPREAD ACROSS MUCH OF PUERTO RICO DUE TO AVAILABLE
MOISTURE COMBINED WITH LOCAL EFFECTS...DIURNAL HEATING AND THE
AFOREMENTIONED TUTT LOW.

MODEL GUIDANCE SUGGESTS A SURGE OF MOISTURE REACHING THE LOCAL
ISLANDS LATE TONIGHT...WITH PWAT FORECAST TO PEAK AROUND 2.0
INCHES BY MID WEEK. THIS MOISTURE WILL COMBINE WITH LOCAL EFFECTS
AND FAVORABLE UPPER LEVEL DYNAMICS PROVIDED BY THE REMNANTS OF THE
TUTT LOW...TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS
THE LOCAL ISLANDS MONDAY THROUGH AT LEAST THURSDAY.

&&

.MARINE...TRANQUIL MARINE CONDITIONS EXPECTED TO PREVAIL FOR THE
NEXT FEW DAYS WITH SEAS UP TO 5 FEET AND WINDS UP TO 18 KNOTS.
HOWEVER...AN UPPER LEVEL LOW AND ASSOCIATED INDUCED LOW LEVEL
TROUGH WILL LINGER ACROSS THE LOCAL AREA THROUGH AT LEAST
MONDAY... INCREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS
ACROSS THE REGIONAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  76  87  76 /  70  40  50  40
STT  87  77  87  78 /  70  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

64/23
Hazardous weather outlook, Sep 18, 5:16 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
616 AM AST SUN SEP 18 2011

AMZ710>745-PRZ001>013-191030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
616 AM AST SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW WILL REMAIN LOCATED OVER THE LOCAL AREA
THROUGH TONIGHT. THIS FEATURE WILL COMBINE WITH AN INCREASINGLY
MOIST AND UNSTABLE AIR MASS AND LOCAL EFFECTS...TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE LOCAL ISLANDS. PERIODS OF HEAVY RAIN...LIGHTNING...BRIEF
STRONG AND GUSTY WINDS AND AT LEAST SOME MINOR LOW LYING FLOODING
ARE EXPECTED IN MANY LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE UPPER LEVEL LOW WILL LIFT SLOWLY NORTH AND GRADUALLY WEAKEN
MONDAY AND TUESDAY...BUT ITS PROXIMITY TO THE LOCAL AREA IN
COMBINATION WITH A MOIST AND UNSTABLE AIR MASS AND LOCAL
EFFECTS...WILL CONTINUE TO RESULT IN SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS.
ADDITIONAL PERIODS OF HEAVY RAIN...LIGHTNING...BRIEF GUSTY WINDS
AND AT LEAST SOME MINOR LOW LYING FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SPOTTER REPORTS OF HEAVY
RAINFALL...FLOODING OR OTHER HAZARDOUS WEATHER WOULD BE GREATLY
APPRECIATED.

AMZ715-725-VIZ001-002-191030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
616 AM AST SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW WILL REMAIN LOCATED OVER THE LOCAL AREA
THROUGH TONIGHT. THIS FEATURE WILL COMBINE WITH AN INCREASINGLY
MOIST AND UNSTABLE AIR MASS AND LOCAL EFFECTS...TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE LOCAL ISLANDS. PERIODS OF HEAVY RAIN...LIGHTNING...BRIEF
STRONG AND GUSTY WINDS AND AT LEAST SOME MINOR LOW LYING FLOODING
ARE EXPECTED IN MANY LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE UPPER LEVEL LOW WILL LIFT SLOWLY NORTH AND GRADUALLY WEAKEN
MONDAY AND TUESDAY...BUT ITS PROXIMITY TO THE LOCAL AREA IN
COMBINATION WITH A MOIST AND UNSTABLE AIR MASS AND LOCAL
EFFECTS...WILL CONTINUE TO RESULT IN SCATTERED TO NUMEROUS SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS. ADDITIONAL
PERIODS OF HEAVY RAIN...LIGHTNING...BRIEF GUSTY WINDS AND AT LEAST
SOME MINOR LOW LYING FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SPOTTER REPORTS OF HEAVY
RAINFALL...FLOODING OR OTHER HAZARDOUS WEATHER WOULD BE GREATLY
APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 9:43 AM CDTFlash Flood WarningJSJ3 hr
Sep 18, 12:29 PM CDTAreal Flood AdvisoryJSJ4 hr
Sep 18, 1:04 PM CDTSpecial Marine WarningJSJ53 min
Sep 18, 5:38 PM CDTSpecial Marine WarningJSJ52 min

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.